Loading....
Coupon Accepted Successfully!

Pharmacology

Open Flashcards

Diuretics

Question
27 out of 31
 

A 55-year-old patient with severe post-hepatitis cirrhosis is started on a diuretic for another condition. Two days later he is found in a coma. The drug most likely to cause coma in a patient with cirrhosis is



A Acetazolamide
B Amiloride

C Furosemide
D Hydrochlorothiazide

E Spironolactone

Ans. A Acetazolamide
  1. The carbonic anhydrase inhibitors cause metabolic acidosis and urinary alkalosis. Patients with severe impairment of liver function are unable to synthesize urea efficiently and become dependent on renal excretion of ammonium ion to rid the body of nitrogenous wastes.
  2. However, in alkaline urine the ammonium ion is rapidly converted to ammonia gas which is very rapidly reabsorbed. Hyperammonemia results, with severe neurologic consequences.

Diuretics Flashcard List

31 flashcards
1)
2)
3)
4)
5)
6)
7)
8)
9)
10)
11)
12)
13)
14)
15)
16)
17)
18)
19)
20)
21)
22)
23)
24)
25)
26)
27)
28)
29)
30)
31)